Science

Your Birth Control Could Cause Future Blindness

Pin it

5823693

Adding to the lovely side effects of mood alteration, weight gain, and spotting, a new study by the American Academy of Ophthalmology has found that long term use of oral contraceptives doubles the risk of forming glaucoma, the leading cause of blindness. If you’re not familiar with the chronic disease, glaucoma starts due to a build up of fluid pressure in the eye that damages the optic nerve. Your eye becomes clouded and you’re permanently and rapidly left in the dark.

What’s in our no-baby pills that could possibly be harming our baby blues? The hormone estrogen could be a leading reason why the birth control pill is thought to be linked to the development of glaucoma. In the study, 3,406 women age 40 and over were interviewed about their reproductive history and were given eye examinations. Women who had used the pill for three years or more were twice as likely to develop glaucoma, no matter what brand of birth control they had. Shit.

With pills being one of the most effective and affordable of contraceptives for women in the United States, 27.5% of all women using birth control are choosing to take the pill, according to the Guttmacher Institute. Which means, that’s a mondo percentage of women who risk developing blindness later in their life. Because of the possible severity of these findings, doctors are urging both gynecologists and ophthalmologists to work to give regular eye screenings to women taking oral contraceptives. Perhaps Obamacare could offer the eye and pelvic exam side-by-side, as both specialists already have to say, “open wide” far too frequently.

Image via Veer.

PLUS: